Ohio, 2023

Heavy Snow in Ohio, March 3, 2023

March 3, 2023 · NWS IWX · 1 event in 1 county or zone

A burst of heavy wet snow and gusty winds led to difficult travel and a few reports of wind damage during the afternoon and evening hours of March 3rd in far northwest Ohio. Snow accumulations of up to 6 inches were observed near the Michigan border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A burst of heavy wet snow and gusty winds led to difficult travel and a few reports of wind damage during the afternoon and evening hours of March 3rd in far northwest Ohio. Snow accumulations of up to 6 inches were observed near the Michigan border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 3, 11:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 3, 11:48 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1148 AM EST Fri Mar 3 2023

.SYNOPSIS...
Issued at 1148 AM EST Fri Mar 3 2023

Rain will continue to overspread the area this afternoon with
locally heavy rainfall. The rain will change over to wet heavy
snow for areas mainly north of the US 24 corridor during the
afternoon, with snow continuing into this evening. Dangerous
travel conditions are expected. Windy otherwise with a return to
quiet weather conditions this weekend.

&&

.UPDATE...
Issued at 1007 AM EST Fri Mar 3 2023

The forecast for this very complicated system remains on track at
this time. The only change to headlines was to break-out the eastern
extent of the advisory to better represent the expected snowfall
there.

Rain is moving into my southern counties as of this writing. Rain
looks to be somewhat heavy, even at the onset, with visibilities below
3 miles being reported and radar estimated rates of 0.25-0.5"/hour.
Farther north, dew point depressions vary but are generally small at
4-7 degrees. This bodes well for quick onset of precipitation there
toward midday. Other observation notes include warming cloud tops
locally, but reinvigorated convective elements over far southwest IN,
indicating a strengthening section of this storm system there.
Wind gusts over Central IN are already gusting to 35 knots which
increases confidence on the wind forecast locally.

Mesoscale models are showing a trend to the WSW with the swath of
heavy snow, depicting a very tight gradient in snow amounts across
locations such as Berrien and LaPorte Counties (i.e. little snow
toward Lake MI. The eastern extent of our forecast still looks ok).
A four-panel water vapor loop over the last several hours shows the
overall storm system still lifting north, so I'm not sure that I
want to chase that trend in the mesoscale models quite yet.

Surface wet bulb temperatures advertised in the mid-and-upper 30s
makes me nervous that rain may prevail longer than forecast, even in
the north. However, forecast soundings continue to show a change
over to snow as the atmospheric column cools in response to very
heavy precipitation rates. Cross sections over the forecast area,
perpendicular to the expected area of heavy snow, still show
incredible lift via intense omega, mid-level frontogenesis, and
instability aloft. With the anticipated low ratios, I still have my
doubts on the highest values of our snow forecast, but these
dynamics are no joke. Confidence is not high enough to make notable
changes to the forecast. Regardless of final snow totals, the heavy
snow rates will cause travel problems in a hurry, likely catching
folks off guard.

&&

.SHORT TERM...(Today and Tonight)
Issued at 344 AM EST Fri Mar 3 2023

Very complicated forecast situation this morning with models
coming into better focus but not all guidance agrees on the exact
timing and precipitation type. A trowal formation will move into
the area later today with warmer moist air aloft overrunning the
colder air at the surface. Around 12z, NAM profile guidance has
over eight tenths of an inch of PWATS present. So very moist
airmass aloft. One of the biggest issues is exactly figuring out
the exact surface temperature evolution this morning and when
exactly will the cold air advection increase which at this time
looks to be later this afternoon, after 18z, as the low center
begins to move into southern Indiana. This is when the strongest
lift and heaviest snowfall band across the northern parts of the
CWA sets up and begins to drop the majority of the snowfall. A few
rumbles of thunder will not be out of the question in the
heaviest bands. At the same time further southern portions of the
forecast areas will have warmer surface temperatures and will see
mainly rainfall through the event. However there is a marginal
chance for severe weather in these areas but at this time chances
seem lower with the area sitting in a less than optimal storm
sector position.

Storm total rainfall in the southern parts of the CWA could see up
to around 2 inches of rainfall. At this time a Flood Watch is in
place to address this and will monitor in the coming day shift to
assess if any further Flood Advisories or Warning will be
required. Gusty northeasterly winds of 35 to 45 mph will accompany
this storm system this afternoon and have been addressed with the
winter weather products and a wind advisory for the southern CWA
counties that winter products were not warranted.

A couple caveats do exist with this storm system and there seems
to be a higher than normal bust potential due to the continued
existence of uncertainty in the guidance. In areas with snowfall,
the snow will be the very wet variety with snow ratios of about
6:1 to 10:1, so this makes the removal of snow much harder to
shovel. Also, due to the wet nature of the snowfall there will be
much more compaction with this snow which can lead to misleading
snow measurements as once the snow falls and a measurement is
taken, the actual depth will be less than actual snow amounts that
have fallen. So keep this in mind. Another issue is that with this
forecast we have taken evaporational cooling into account to allow
for snowfall and this will not remain constant through the event
which will introduce the potential for rainfall mixing in at times
once the lower levels moisten up later this afternoon. So as I
said earlier that this is was a very difficult forecast. So I
guess what I am saying is be gentle with us if this system does
not exactly go according to plan.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 344 AM EST Fri Mar 3 2023

With the low pressure system continuing to move northeastward out
of the region early Saturday morning upper level ridging will
move into the region allowing a return to drier weather and
temperatures on Saturday to warm to the upper 30s and even into
the lower to mid 40s, especially in the southern counties of the
forecast area. By Sunday the entire area should see at least the
forties but low 50s will be likely in the southern portions of the
CWA. By Sunday evening, the ridge axis moves through the region
and a shortwave moves into the Great Lakes region, but this will
allow for WAA ahead of the shortwave and Mondays high temperatures
will warm further into the mid 50s to mid 60s. However, increased
chances of light rain showers look to accompany this system on
Monday. Now something to consider is that with these warmer
temperatures after this recent snowfall will allow for decent and
quick melting of the remaining snow. This could create runoff and
nuisance flooding issues with the melting snows with soils
already fairly saturated. So will need to keep that in mind this
weekend.

Tuesday, cooler temperatures will arrive in the wake of the
shortwave and bring high temps back to around the normal levels
which currently is 42 degrees for Fort Wayne and 40 degrees for
South Bend. Not a whole lot of confidence beyond Tuesday as models
seem to diverge on the exact synoptic pattern. But right now looks
as cooler temps remain through the remainder of next week and a
another weak system could bring some light snow showers to the
area on Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1148 AM EST Fri Mar 3 2023

Moderate to heavy precipitation and deteriorating flight
conditions will be the story this afternoon as a vigorous low
pressure system tracks northeast through southern IN and central
OH. The associated intense ascent/moisture plume and developing
deformation/trowal will provide this heavy precip and lowering
into IFR/LIFR through this evening. Strong dynamic cooling will
allow for a changeover to heavy wet snow by mid afternoon at KSBN,
with 1" plus snowfall rates possible for a time between 22-02z.
Precip type should remain primarily liquid form through the early
evening at KFWA, with a changeover to snow anticipated after 00z.
Winds will be an issue as well through the early overnight as this
deep system tracks through.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until midnight EST /11 PM CST/ tonight for
     INZ005>009-012>015-103-104-116-203-204-216.

     Flood Watch through this evening for INZ017-018-020-022>027-
     032>034.

     Winter Weather Advisory until midnight EST tonight for INZ017-
     018-020-022>024.

     Wind Advisory until 7 PM EST this evening for INZ025>027-032>034.

MI...Winter Storm Warning until midnight EST tonight for MIZ078>081-
     177-277.

OH...Winter Storm Warning until midnight EST tonight for OHZ001-002.

     Flood Watch through this evening for OHZ004-005-015-016-024-025.

     Winter Weather Advisory until midnight EST tonight for OHZ004-
     005.

     Wind Advisory until 7 PM EST this evening for OHZ015-016-024-025.

LM...Small Craft Advisory until 3 PM EST this afternoon for LMZ043-
     046.

     Gale Warning from 3 PM this afternoon to 1 AM EST Saturday for
     LMZ043-046.

&&

UPDATE...Brown
SYNOPSIS...Steinwedel
SHORT TERM...Andersen
LONG TERM...Andersen
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 3, 11:48 AM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1148 AM EST Fri Mar 3 2023

INZ005>009-012>015-103-104-116-203-204-216-MIZ078>081-177-277-OHZ001-
002-041700-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-
1148 AM EST Fri Mar 3 2023 /1048 AM CST Fri Mar 3 2023/

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/
TONIGHT...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and rainfall reports.

INZ025>027-032>034-OHZ015-016-024-025-041700-
Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam-Van Wert-
Allen OH-
1148 AM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and rainfall reports.

INZ017-018-020-022>024-OHZ004-005-041700-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Defiance-Henry-
1148 AM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and rainfall reports.

LMZ043-046-041700-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1148 AM EST Fri Mar 3 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST
SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Williams

When
March 3, 2:00 PM EST to 11:00 PM EST
Where
Williams forecast zone
Reported by
CoCoRaHS
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Heavy wet snow, wind gusts of 30 to 50 mph, and visibilities reduced to less than a quarter of a mile at times created difficult travel. There were a few reports of power outages and wind damage in the region. Storm total snow accumulations up to near 6 inches were reported in far northwest portions of the county. Thundersnow and snowfall rates in excess of 1 inch per hour were also observed.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074248.